Tennessee, 2003

Damaging Wind in Tennessee, July 13, 2003

July 13, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees reported down near Sunnyside by spotter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees reported down near Sunnyside by spotter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN JUL 13 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN JUL 13 2003

TONIGHT AND TOMORROW...PERSISTENT UPPER TROUGH OVER THE EASTERN
CONUS REMAINS MOST SIGNIFICANT FEATURE FOR OUR REGION. UPPER RIDGE
REMAINS ANCHORED OVER THE ROCKY MOUNTAIN REGION. TROUGH AXIS IS
PROJECTED TO REMAIN WEST OF THE FORECAST AREA THROUGH MID-DAY MONDAY
AT WHICH TIME THE WESTERN RIDGE BUILDS EASTWARD. EXPECT PRECIP
CHANCES TO DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF
OUR AREA.

LONGER TERM...WITH UPPER TROUGH PULLING OUT...SHOULD BE ENOUGH
WARMING ALOFT TO DIMINISH THE AMOUNT OF SHOWER AND THUNDERSTORM
ACTIVITY FOR TUESDAY AND BEYOND. HOWEVER...STILL MAY BE ENOUGH ENOUGH
MOISTURE AND INSTABILITY FOR SLIGHT CHANCE TO LOW CHANCE POPS FOR
AFTERNOON AND EVENING CONVECTION.  TIMING OF ANY WEAK FEATURES THAT
WILL AFFECT THE REGION NEXT SEVERAL DAYS IS DIFFICULT.  FOR NOW WILL
GO WITH 20 TO 30 POPS EACH AFTERNOON AND EVENING THROUGH NEXT
SUNDAY.

PRELIMINARY NUMBERS FOLLOW:
CHA   67  88  69  91 /  50  30  20  20
TYS   65  86  67  89 /  40  30  20  20
TRI   62  84  63  87 /  30  30  20  20
OQT   65  86  67  89 /  40  30  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT SUN JUL 13 2003

NO CHANGES TO LAST UPDATE. FORECAST...INCLUDING TEMPS PER LAMP
DATA...APPEARS ON TRACK.

LCM

*********************************************************************
FORECAST DISCUSSION
725 AM EDT SUN JUL 13 2003

WITH BOUNDARY LAYING ACROSS SOUTHERN PORTION OF FORECAST AREA...AND
ONGOING CONVECTION...WILL UPDATE FORECAST TO INCREASE TO LIKELY POPS
ACROSS SOUTHERN PORTION OF CWA AND MOUNTAIN ZONES.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
315 AM EDT SUN JUL 13 2003

NORTHWEST FLOW ALOFT CONTINUES TODAY WITH ANOTHER SERIES OF
SHORTWAVES SWINGING THROUGH THE FLOW.  WEAK SURFACE BOUNDARY WILL BE
DRIFTING SLOWLY SOUTHWARD WILL CREATE A REPEAT OF YESTERDAYS
THUNDERSTORM ACTIVITY.  INCREASING POPS TODAY TO HIGH CHANCE...40 TO
50 RANGE... WITH HIGHEST OVER MOUNTAINS AND SOUTHEAST.

MONDAY AND BEYOND...HIGH PRESSURE WILL RETURN TO DOMINATE THE
WEATHER WITH TYPICAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY AND
GRADUALLY WARMING TEMPERATURES.

FOR COORDINATION PURPOSES ONLY
CHA   86  66  88  68 /  50  50  30  30
TYS   84  65  85  66 /  40  50  20  20
TRI   81  62  82  62 /  40  50  20  20
OQT   83  65  86  66 /  40  50  20  20

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT SAT JUL 12 2003

SVR CONVECTION HAS WEAKEND OR EXITED FA THIS EVENING. A FEW TSRA
CONTINUE NEAR THE SMOKY MTNS HEADING E. UPDATED TO REMOVE TSTM
WATCHES FOR SW VA AND MUCH OF E TN/SW VA. WIDELY SCATTERED SHRA/TSRA
IS OCCURRING ACROSS W/MID TN IN ASSOCIATION WITH WEAK FNT AS ENERGY
CONTINUES TO ROTATE SE ARND NERN U.S. UPR TROF. WILL KEEP SLGT CHC
POP GOING AS ISOLD TO WIDELY SCT SHRA/TSRA COULD BUILD INTO FA AFTER
MIDNITE.

********************************************************************
LATE AFTERNOON FORECAST DISCUSSION
525 PM EDT SAT JUL 12 2003

UDPATED FCST TO INCLUDE NEW THUNDESTORM WATCH FOR SW VA COUNTIES AND
RAISED POP MOST ZONES AS UPR TROF BUILDS SE THRU FA.
Hazardous weather outlook, Jul 13, 6:42 AM EST, 11 hours 24 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-132045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A FRONTAL BOUNDARY REMAINS OVER THE SOUTHERN TENNESSEE VALLEY TODAY.
AN UPPER LEVER DISTURBANCE WILL MOVE INTO THE AREA FROM THE
NORTHWEST THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THE
FRONTAL BOUNDARY AND MOVE TO THE EAST THROUGHOUT THE DAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREAT. HEAVY DOWNPOURS OF RAIN WILL ALSO
ACCOMPANY THESE STORMS AND SOME AREAS WILL SEE REPEATED SHOWERS INTO
THE EVENING HOURS. LOCALIZED FLOODING IS POSSIBLE.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Jul 13, 4:04 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1N WARTBURG               TN   1.75 IN HAIL
07/13/03   MORGAN                         REPORTED BY SPOTTER.
Local storm report, Jul 13, 4:10 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BIRCHWOOD                 TN   WIND DAMAGE
07/13/03   HAMILTON                       A FEW TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAMILTON COUNTY 911.
Local storm report, Jul 13, 5:06 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    2W OLIVER SPRINGS         TN   WIND DAMAGE
07/13/03   ROANE                          A FEW TREES DOWN.
                                          REPORTED BY AMATEUR
                                          RADIO.

0600 PM    OLIVER SPRINGS            TN   0.75 IN HAIL
07/13/03   ANDERSON                       REPORTED BY AMATEUR
                                          RADIO.
Local storm report, Jul 13, 5:28 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    2E JASPER                 TN   1.00 IN HAIL
07/13/03   MARION                         REPORTED BY SPOTTER.
Local storm report, Jul 13, 5:39 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    4S KINGSTON               TN   0.75 IN HAIL
07/13/03   ROANE                          REPORTED BY AMATEUR
                                          RADIO.
Local storm report, Jul 13, 5:57 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    CLEVELAND                 TN   1.00 IN HAIL
07/13/03   BRADLEY                        REPORTED BY BRADLEY
                                          COUNTY 911.

The radar

The Knoxville radar (KMRX), 103 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudon

When
July 13, 6:06 PM EST
Where
Loudon County, 2 mi SE of Philadelphia
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.667, -84.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370892.